How is an opioid overdose treated?

According to U.S. Centers for Disease Control and Prevention, opioid drug overdoses are continuing to kill people throughout the country every day, and the number of opioid-related deaths accounts for more than one hundred every single day.

Drug overdose deaths continue to impact communities in the United States. From 1999 to 2017, more than 702,000 people have died from a drug overdose. In 2017, more than 70,000 people died from drug overdoses, making it a leading cause of injury-related death in the United States. Sixty-eight percent of those deaths involved a prescription or illicit opioid. On average, 130 Americans die every day from an opioid overdose. (CDC)

When a person has an opioid overdose, it is a life-threatening matter that requires emergency medical help. An overdose on opioids causes the person to become unconscious and to stop breathing, and death can occur quickly. If you witness a person exhibiting signs of an opioid overdose, 911 must be called immediately. If Narcan is available, administer it at once while waiting for emergency medical technicians to arrive.

Opioid Overdose Treatment

Narcan Should Always Be Ready

There is a recommended opioid overdose treatment protocol to help those that are in the middle of this medical emergency. The symptoms of an opioid overdose look like this:

  • Inability to wake up or move
  • No response to noise or physical touch
  • Breathing will be very slow and shallow
  • Skin color will be pale, clammy, and bluish
  • There may be evidence of vomiting

Other signs include slurred speech, confusion and extreme sleepiness, and inability to speak or respond normally.

The most critical action a person needs to take if they suspect a person or themselves to be experiencing an overdose is to get immediate medical help and call 911. Once a person does get help form emergency medical services, they will be given Narcan. Narcan (naloxone) is an opioid antagonist used for the complete or partial reversal of opioid overdose, including respiratory depression. It is most commonly administered through an injection into the muscle or sprayed into the nose or mouth. Often several doses of Narcan are required to reverse the effects of the opioid drug before the person can be stabilized. All opioid overdose patients are admitted into a hospital for observation even after they have been revived.

Opioid Overdose Treatment Protocol

The reason people who are revived from an overdose must remain under medical care after the Narcan takes effect is that the opioids may still cause another overdose. Narcan is effective, but depending on the dose of opioids consumed, the person may regress and overdose again until the drug is eliminated from their system. Other treatments may also be necessary, such as medical breathing assistance, brain function tests, and other acute care necessary to clear that person medically after an opioid overdose. Most people who are admitted into a hospital for an opioid overdose remain there for a minimum of 24 hours and typically three days.

The people who are at greatest risk for experiencing an opioid overdose are persons who take drugs like heroin, Fentanyl, Methadone, prescription pain killers to get high. The doses they are taking are not regulated, and there is no way of knowing how strong the drugs are. For addicts, it is also very dangerous for them to mix opioids with other substances. Combining alcohol with opioids is very unsafe, and this combination frequently causes accidental overdoes. Also, taking benzodiazepines with opioid drugs can very easily result in an overdose. This combination has the greatest number of reported overdoses that lead to death.

Medical Help for Opioid Overdoses

Children and older adults are also at a greater risk of experiencing an overdose on opioids. People over 65 may take several prescription drugs for other conditions, and accidental overdose can occur if they are not careful. The same situation exists for children because their bodies are much smaller; the dose can vary depending on the child and other conditions, such as how much they have eaten or drank before ingesting the opioid. It is very rare for children to be prescribed opioids, but when they are special attention must be had to prevent an accidental overdose.

If you or someone you love is addicted to opioids, help is available to achieve long-term recovery. The programs that we offer for opioid addiction continue to change lives and end addiction to heroin, Fentanyl, prescription pain meds and other opioids. Garden State Treatment Center utilizes evidence-based forms of treatment and therapy to allow for healing and behavioral changes that end the cycle of addiction. Our programs are tailored to the individual needs of each client, and our success rates remain exemplary because of our dedication to helping addicts and alcoholics achieve long term recovery.